Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 12, 2006, 9:29 AM CST for Cass County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2006, 9:29 AM CST (15:29 UTC)
- Expired
- Mar 12, 2006, 10:00 AM CST
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cass County, NE
The radar
The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 9:35 AM CST | HAIL 0.75 | 2 N Weeping Water, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 7:36 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 121529 SVROAX NEC025-121600- /O.NEW.KOAX.SV.W.0021.060312T1529Z-060312T1600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 929 AM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1000 AM CST * AT 926 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR AVOCA...OR ABOUT 26 MILES EAST OF LINCOLN... AND MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE IMPACTED... AVOCA WEEPING WATER PLATTSMOUTH IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. LAT...LON 4080 9634 4070 9615 4101 9585 4104 9606 $$ ZAPOTOCNY
2 follow-up statements
000
WWUS53 KOAX 121555
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 AM CST SUN MAR 12 2006
NEC025-121600-
/O.CON.KOAX.SV.W.0021.000000T0000Z-060312T1600Z/
CASS NE-
954 AM CST SUN MAR 12 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CST
FOR CASS COUNTY...
AT 952 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME TO NICKEL
SIZED HAIL ACROSS CASS COUNTY.
THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY
FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.
LAT...LON 4101 9643 4080 9643 4082 9586 4096 9584
4104 9606
$$
ZAPOTOCNY000
WWUS53 KOAX 121601
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1000 AM CST SUN MAR 12 2006
NEC025-121610-
/O.EXP.KOAX.SV.W.0021.000000T0000Z-060312T1600Z/
CASS NE-
1000 AM CST SUN MAR 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY EXPIRES AT 1000 AM
CST...
THE WARNING WHICH WAS IN EFFECT HAS EXPIRED. STORMS HAVE EXITED THE
WARNED AREA. OTHER STORMS WILL BE MOVING NORTHER FROM OTOE COUNTY
AND THESE WILL LIKELY CONTAIN SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY
FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.
LAT...LON 4101 9643 4080 9643 4082 9586 4096 9584
4104 9606
$$
ZAPOTOCNYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:29 AM CST, 4 hours earlier.
Area forecast discussion, Mar 12, 5:29 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CST SUN MAR 12 2006
.DISCUSSION...
THE MAIN FORECAST CONCERNS ARE THE POTENTIAL FOR BOTH SEVERE WEATHER
AND SIGNIFICANT SNOWFALL FROM THE STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS TODAY AND TONIGHT. THIS WILL BE A STRONG SYSTEM...
AS THE FEATURE LOOKS IMPRESSIVE ON WATER VAPOR IMAGES AS IT ROUNDS
THE BASE OF THE WESTERN TROUGH...TRIGGERING SCATTERED THUNDERSTORMS
IN THE PROCESS. UPPER DIVERGENCE WILL BE STRONG ACROSS THE
AREA...AND UPPER HEIGHTS AND TEMPS WILL FALL RAPIDLY UNTIL THE
SYSTEM BEGINS TO CLOSE OFF A LOW OVER EASTERN NEBRASKA OR SOUTHEAST
SD LATE THIS EVENING.
IT APPEARS THAT THE SURFACE LOW AND WARM FRONT WILL REMAIN JUST
SOUTH OF THE AREA...AS SFC COOL POOL LOOKS FAIRLY SUBSTANTIAL.
STILL...THE MODELS INSIST THAT THE FRONT WILL BE VERY CLOSE TO THE
KS/NE BORDER THIS AFTERNOON...SO THE SOUTHERN TIER OF COUNTIES COULD
GET INTO THE WARM SECTOR. EXPECT THE MAIN CONVECTIVE EVENT TO TAKE
PLACE FIRST...WITH STRONG MOIST ADVECTION ALOFT ALREADY SETTING UP
AND SOME RADAR ECHOES APPEARING OVER NORTHEAST NEBRASKA. THIS WARM
MOIST LAYER IS LIKELY TO ERUPT INTO ELEVATED THUNDERSTORMS DURING
THE LATE MORNING INTO EARLY AFTERNOON. THESE SHOULD MOVE OUT OF THE
AREA RATHER RAPIDLY AS A MID LEVEL DRY PUSH ARRIVES JUST BEHIND THE
MOIST BAND. IN BETWEEN...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS
IN THE SOUTHEAST PER SPC DISCUSSION. THE PRIMARY CONCERN SHOULD BE
HAIL AS COOL SURFACE LAYER SHOULD BE DEEP ENOUGH TO PREVENT TORNADO
DEVELOPMENT IN OUR AREA.
TEMPERATURES LOOK LIKE THEY WILL BE COLD ENOUGH FOR A RAIN/SNOW MIX
ACROSS NORTHEAST NEBRASKA TODAY. MY PRIMARY CONCERN FOR THE
AFTERNOON IS SOME POTENTIAL FOR THUNDERSNOW IN NORTHEAST NEBRASKA
ADVISORY AREA. FOR THIS REASON...I MOVED THE START OF THE EVENT
HEADLINE UP TO NOON. AS USUAL...FORECASTING ACCUMULATIONS IS ALSO
TRICKY. THE GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN GOING
BACK SEVERAL DAYS...BUT THE 00Z OP RUN WAS RATHER FAR SOUTH WITH THE
MAIN PRECIP AREA BY TONIGHT...AND SEEMED TO OVERDO THE DEPTH AND
WESTWARD EXTENT OF THE LOW LEVEL MOISTURE RETURN. ON THE OTHER
HAND...THE 00Z NAM WAS QUITE MOIST OVER SD...BUT LEFT OUR LATITUDE
MOSTLY IN THE DRY SLOT. QPF FROM THE WRF MODEL WAS ALSO RATHER FAR
NORTH TO AFFECT OUR AREA HEAVILY. NATIONAL WWD GUIDANCE FOR OUR
AREA HAS BEEN FAIRLY CONSISTENT. THIS MORNING IT WAS SIMILAR TO
YDA...AND WITHIN REASON...BUT SEE HVY SNOW DISCUSSION FOR DETAILS OF
06Z MODELS. EXPECT THAT MAIN ACCUMULATION WILL BE THIS EVENING AND
TONIGHT AFTER 850 LOW PASSES BY...AS TEMPS AND THICKNESSES WILL BE
MARGINAL BEFORE THEN. ANOTHER CONCERN IS HOW MUCH QPF WILL BE LOST
DUE TO MID LEVEL DRY PUNCH AND ALSO MOISTURE INTERCEPTION FROM TSTMS
IN THE MOIST CONVEYOR BELT. THE RESULTING FORECAST IS A COMPROMISE
BETWEEN SOUTHERN 00Z GFS AND MORE NORTHERN NAM. ANY CHANGE IN
LATITUDE OF MAIN QPF WOULD PUT THE FAR NORTHERN COUNTIES IN WARNING
CRITERIA...OR REQUIRE A SOUTHWARD EXTENSION OF THE ADVISORY.
MADE FEW CHANGES TO LATER PERIODS OF THE FORECAST. SNOW COVER WILL
LIKELY AFFECT TEMPS IN THE NORTH FOR A FEW DAYS. THERE IS STILL A
CHANCE FOR ANOTHER SIGNIFICANT STORM SYSTEM LATE WED/EARLY THU.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY NOON TODAY THROUGH 6 AM MONDAY FOR
NEZ011-NEZ012-NEZ016-NEZ017-NEZ018.
IA...NONE.
&&
POLLACKHazardous weather outlook, Mar 12, 5:59 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 559 AM CST SUN MAR 12 2006 IAZ043-055-056-NEZ015-030>034-042>045-050-122359- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-MONONA IA- PLATTE-SHELBY IA-STANTON-THURSTON-WASHINGTON- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY...CHANGING TO ALL SNOW THIS EVENING. THERE MAY EVEN BE A FEW THUNDERSTORMS DURING THE DAY. SNOWFALL OF 1 TO 3 INCHES IS LIKELY FROM COLUMBUS AND NORFOLK TO THE ONAWA IOWA AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-122359- CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK JUST SOUTH OF THE AREA...ACROSS FAR NORTHERN KANSAS AND MISSOURI. THIS TRACK WILL BRING A RAPID INFLUX OF A MOIST UNSTABLE AIR ALOFT... RESULTING IN ELEVATED THUNDERSTORMS. STORMS MAY BECOME SEVERE THIS AFTERNOON...MAINLY TO THE EAST OF A LINE FROM PAWNEE CITY TO PLATTSMOUTH. HAIL SHOULD BE THE PRIMARY HAZARD. HOWEVER...IF THE LOW TRACKS SLIGHTLY FURTHER NORTH...TORNADOES WILL BE POSSIBLE. AFTER THE LOW PASSES TO OUR EAST...THERE WILL BE A CHANCE OF LIGHT SNOW LATER TONIGHT. ACCUMULATIONS WILL BE MINOR...BUT THERE MAY BE SOME SLICK SPOTS ON ROADS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 6 PM. NEZ011-012-016>018-122359- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 559 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY...CHANGING TO ALL SNOW IN THE AFTERNOON OR EARLY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE TRANSITION PERIOD. A SNOW ADVISORY HAS BEEN ISSUED FOR EXPECTED SNOWFALL OF 3 TO 6 INCHES. WINDS WILL INCREASE LATER TONIGHT...CAUSING SOME DRIFTING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS. POLLACK
In the hours before
Local storm report, Mar 12, 7:57 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 3 NE JANSEN 40.22N 97.04W
03/12/2006 E1.00 INCH JEFFERSON NE TRAINED SPOTTER
0750 AM HAIL PLYMOUTH 40.30N 96.99W
03/12/2006 M1.00 INCH JEFFERSON NE FIRE DEPT/RESCUE
&&
TLANDSVOLocal storm report, Mar 12, 8:15 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 2 NE ENDICOTT 40.10N 97.07W
03/12/2006 E1.00 INCH JEFFERSON NE TRAINED SPOTTER
0755 AM HAIL 4 W DE WITT 40.40N 97.00W
03/12/2006 M0.75 INCH SALINE NE TRAINED SPOTTER
COVERING THE GROUND.
0810 AM HAIL CRETE 40.63N 96.96W
03/12/2006 M0.75 INCH SALINE NE PUBLIC
COVERING THE GROUND.
&&
TLANDSVOLocal storm report, Mar 12, 8:44 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HAIL LINCOLN 40.82N 96.69W
03/12/2006 M0.88 INCH LANCASTER NE TRAINED SPOTTER
&&
LANDSVORKLocal storm report, Mar 12, 9:29 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL PAPILLION 41.16N 96.04W
03/12/2006 M0.75 INCH SARPY NE CO-OP OBSERVER
PENNY TO MOSTLY PEA SIZE COVERING THE GROUND.
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 10:07 PM CST | Winter Storm Watch | OAX | Antelope, Cedar, Knox, Pierce, Wayne | 6 hr |
| Mar 12, 3:54 AM CST | Snow Advisory | OAX | Antelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more | 24 hr |
| Mar 12, 7:39 AM CST | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 36 min |
| Mar 12, 7:55 AM CST | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 35 min |
| Mar 12, 8:07 AM CST | Severe Thunderstorm Warning | OAX | Nemaha | 23 min |
| Mar 12, 8:28 AM CST | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 32 min |
| Mar 12, 8:49 AM CST | Severe Thunderstorm Warning | OAX | Seward | 26 min |
| Mar 12, 8:58 AM CST | Severe Thunderstorm Warning | OAX | Cass | 32 min |
| Mar 12, 9:08 AM CST | Severe Thunderstorm Warning | OAX | Sarpy | 37 min |
| Mar 12, 9:40 AM CST | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 35 min |
| Mar 12, 9:43 AM CST | Severe Thunderstorm Warning | OAX | Nemaha | 20 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.